South Dakota, 2010

Flooding in South Dakota, March 4 to 15, 2010

March 4 to 15, 2010 · NWS UNR · 3 events in 3 counties and zones

Ice break-up along the White River caused from the Badlands to the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Ice break-up along the White River caused from the Badlands to the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 4, 2:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 4, 2:33 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MST THU MAR 4 2010

.DISCUSSION...CURRENT SURFACE MAP SHOWS LIGHT WINDS ACROSS THE
AREA. LOW CLOUDS/FOG OVER SNOW COVER IN EASTERN PORTIONS OF
FORECAST AREA HOLDING TEMPERATURES DOWN AROUND 30...WHILE 50S
COMMON ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. MAIN
CONCERN IN THE SHORT TERM IS STRONG/COMPACT UPPER LOW THAT WILL
CROSS THE AREA FRIDAY/FRIDAY NIGHT ALONG WITH PRECIP AMOUNTS/TYPE.

FOR TONIGHT...WEAK EASTERLY BOUNDARY LAYER FLOW COMBINED WITH
ABUNDANT MOISTURE WILL ALLOW FOG TO REDEVELOP OVERNIGHT ACROSS
WESTERN SOUTH DAKOTA. LOWEST VISIBILITIES ACROSS NORTHWEST SOUTH
DAKOTA. WILL HOLD OFF ON ANY ADVISORY FOR NOW THERE IS SOME
QUESTION AS TO HOW WIDESPREAD FOG WILL BECOME.

FRIDAY/FRIDAY NIGHT...UPPER LOW CURRENTLY MOVING THROUGH THE GREAT
BASIN WILL LIFT ACROSS THE ROCKIES TONIGHT AND INTO WESTERN
NEBRASKA FRIDAY EVENING. STRONG 700-500 Q-VECT CONVERGENCE LIFTS
ACROSS WESTERN SOUTH DAKOTA FRIDAY AFTERNOON/EVENING. WITH LAPSE
RATES OF 7-8C/KM AND AVAILABLE MOISTURE...PRECIPITATION WILL
SPREAD ACROSS THE AREA. INITIALLY TEMPERATURES ARE WARM ENOUGH FOR
LIQUID PRECIP. HOWEVER...AS COLD CORE OF UPPER LOW GET CLOSER AND
THEN PASSES OVER THE AREA...RAIN WILL CHANGE TO SNOW. DECENT
AGREEMENT AMONG THE MODELS WITH HEAVIEST PRECIPITATION FALLING ACROSS
NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA...SEVERAL INCHES OF
SNOW POSSIBLE. FREEZING RAIN POTENTIAL APPEARS TO BE LIMITED TO NORTHWEST
SOUTH DAKOTA WHERE MID LEVEL TEMPERATURES REMAIN WARMER. UPPER LOW
PULLS EAST ON SATURDAY...WITH SOME PRECIPITATION LINGER INTO THE
AFTERNOON HOURS.

EXTENDED...SHORTWAVE RIDGE WILL PASS OVER AND EAST OF THE AREA ON
SUNDAY. LOOKS LIKE WARMEST TEMPS WILL BE OVER SOUTHERN AND WESTERN
PORTIONS OF THE CWA...AS TEMPS GET INTO THE 40S TO NEAR 50.
SOUTHERLY FLOW ALOFT WILL DEVELOP LATE SUNDAY AND SUNDAY NIGHT AHEAD
OF NEXT STORM SYSTEM...WHICH WILL BE MOVING ACROSS THE SOUTHWESTERN
CONUS. THIS SHOULD BRING SHORTWAVE ENERGY INTO THE AREA SUNDAY NIGHT
AND MONDAY...WITH A GOOD CHANCE OF RAIN AND SNOW...ESPECIALLY ACROSS
SOUTHERN AND EASTERN PORTIONS OF THE CWA.

FAIRLY SIGNIFICANT DIFFERENCES CONTINUE BETWEEN THE VARIOUS MEDIUM
RANGE MODELS WITH REGARD TO TRACK AND TIMING OF STORM SYSTEM...
THOUGH THEY SEEM TO BE COMING INTO A BETTER CONSENSUS ON A MORE
SOUTHERN ROUTE FOR THE MAIN LOW AS RIDGE TO THE EAST IS PROGGED TO
BE WEAKER. GFS IS FURTHER NORTH THAN ECMWF AND CANADIAN...THEREFORE
MOST AGGRESSIVE WITH PCPN POTENTIAL. OVERALL TREND HAS BEEN FURTHER
SOUTH SO WILL NOT RAISE POPS UP MUCH ACROSS THE AREA...JUST A LITTLE
ACROSS SOUTHERN AND EASTERN PORTIONS OF THE CWA LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT. LOOKS LIKE BULK OF PCPN WILL FALL AS SNOW AT
NIGHT...WITH RAIN/SNOW DURING THE DAY...ESPECIALLY ACROSS SOUTHERN
AND WESTERN AREAS. ASSUMING THE SYSTEM PROGRESSES EAST QUICKLY
ENOUGH...MOST OF THE PCPN SHOULD MOVE OUT OF THE AREA TUESDAY NIGHT.

&&

.AVIATION...WIDESPREAD IFR/LIFR CONDITIONS WILL CONTINUE ACROSS MOST
OF THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS THIS
MORNING WITH DENSE FOG AND LOW STRATUS. IMPROVEMENTS TO VSBY/CIGS
ARE EXPECTED BY EARLY AFTERNOON ACROSS WEST CENTRAL SD.
HOWEVER...IFR/LIFR CONDITIONS ARE LIKELY TO LINGER ACROSS MUCH OF
NORTHWESTERN SD THROUGH THE DAY AND INTO TONIGHT...WITH SOME FOG
RETURNING TO SOUTHWESTERN SD THIS EVENING.

&&

.HYDROLOGY...MINOR FLOODING OCCURRING ALONG WHITE RIVER AND
TRIBUTARIES FROM NEBRASKA STATE LINE TO NEAR THE INTERIOR AREA.
NOT MUCH ICE IN THE RIVER...HOWEVER VISIBLE SATELLITE INDICATES
THAT THERE REMAINS SOME DECENT SNOW COVER ACROSS SOUTHERN SHANNON
COUNTY. FLOOD ADVISORY CONTINUES FOR SHANNON/JACKSON COUNTY. DOWNSTREAM
OF THAT AREA...WHITE RIVER HAS SOLID ICE COVER. WITH THE INCREASE
IN FLOW AND ADDITIONAL SNOW MELT...THREAT FOR SERIOUS ICE JAM
FLOODING IS INCREASING. PRECIPITATION THAT FALLS TOMORROW/TOMORROW
NIGHT WILL ONLY ADD TO THE PROBLEM. WILL KEEP FLOOD WATCH IN
EFFECT THROUGH SUNDAY. ONCE ICE JAM FLOODING BEGINS...FLOODING
CONCERNS COULD PERSIST FOR A WEEK OR MORE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH SUNDAY MORNING FOR MELLETTE-TRIPP.

WY...NONE.
&&
Hazardous weather outlook, Mar 4, 4:22 AM MST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
422 AM MST THU MAR 4 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031023-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
422 AM MST (522 AM CST) THU MAR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD FOG...WITH AREAS OF DENSE FOG...WILL BE FOUND ON THE
PLAINS OF WESTERN SOUTH DAKOTA THROUGH THE MORNING. CONDITIONS WILL
IMPROVE DURING THE AFTERNOON BUT THE FOG IS EXPECTED TO BECOME
WIDESPREAD AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN OR SNOW WILL BE LIKELY ON FRIDAY AND FRIDAY NIGHT. THERE IS
ANOTHER CHANCE OF RAIN OR SNOW FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT.

THERE IS A CHANCE OF RAIN OR SNOW ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jackson

When
March 4, 4:00 PM MST to March 8, 3:00 PM MST
Where
Jackson County, 2.5 mi W of Interior to 5.03 mi WSW of Interior
Cause
Ice Jam
Reported by
Other Federal Agency
Coordinates
43.720, -102.030

Minor flooding occurred along the White River as flood waters reached the shoulder of South Dakota Highway 44. The river gage south of Interior along Highway 44 crested at 15.44 feet or 1.44 feet above flood stage.

Flood, Mellette

When
March 6, 5:00 PM CST to March 8, 5:00 PM CST
Where
Mellette County, 20.14 mi N of Cedar Butte to 15.97 mi NNW of Cedar Butte
Cause
Ice Jam
Reported by
Other Federal Agency
Coordinates
43.870, -101.060

Minor flooding occurred along the White River. The river gage on the U.S. Highway 83 bridge north of White River crested at 14.9 feet or 0.9 feet above flood stage. The river was reported to be a half mile wide near Highway 83.

Flood, Tripp

When
March 8, 5:00 PM CST to March 15, 12:30 AM CST
Where
Tripp County, 21.09 mi NW of Ideal to 13.17 mi NNW of Witten
Cause
Ice Jam
Reported by
Other Federal Agency
Coordinates
43.720, -100.230

Near record flooding occurred along the White River. The river gage southwest of Oacoma along highway 47 crested at 24.4 feet or 9.4 feet above flood stage. One home was threatened due to the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220429, 220438, 220456.